Alert archive / Utah / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Salt Lake City, UT

August 15, 2009

NWS Salt Lake City, UT issued this red flag warning at Aug 15, 2009, 3:38 AM MDT. It took effect at Aug 15, 2009, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 3:38 AM MDT (09:38 UTC)
In effect from
Aug 15, 2009, 12:00 PM MDT
Expired
Aug 15, 2009, 9:26 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 150938
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 AM MDT SAT AUG 15 2009

UTZ438-440-441-152100-
/O.NEW.KSLC.FW.W.0010.090815T1800Z-090816T0400Z/
HENRY MOUNTAINS-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
338 AM MDT SAT AUG 15 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR UTAH
FIRE WEATHER ZONES 438...440 AND 441...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR UTAH
FIRE WEATHER ZONES 438...440 AND 441.

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP
ACROSS SOUTHERN AND SOUTHEASTERN UTAH THIS AFTERNOON. THESE AREAS
WILL ALSO EXPERIENCE RELATIVE HUMIDITIES BELOW 15
PERCENT...WITH THE DRIEST CONDITIONS EXPECTED IN THE LATTER HALF
OF THE AFTERNOON. THIS COMBINATION OF WINDS AND LOW RELATIVE
HUMIDITY WILL RESULT IN SEVERE FIRE WEATHER CONDITIONS ACROSS
SOUTHERN AND SOUTHEASTERN UTAH.

IN ADDITION TO THE WINDS AND LOW RELATIVE HUMIDITIES...MUCH OF
THIS AREA WILL ALSO EXPERIENCE A COLD FRONTAL PASSAGE LATER TODAY.
THE COLD FRONT IS DRAPED ACROSS CENTRAL UTAH THIS MORNING AND WILL
STAY THERE THROUGH MUCH OF TODAY...BEFORE EVENTUALLY MOVING INTO
SOUTHERN UTAH LATE THIS AFTERNOON...SHIFTING THE WINDS TO THE
WEST-NORTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

UTZ445>449-152100-
/O.NEW.KSLC.FW.W.0010.090815T1800Z-090816T0400Z/
GRAND FLAT/ROAN AND BOOK CLIFFS-
ARCHES NATIONAL PARK AND SURROUNDING AREAS-
CANYONS NATIONAL PARK AND NATURAL BRIDGES NATIONAL MONUMENT-
LA SAL AND ABAJO MOUNTAINS-SOUTHERN SAN JUAN COUNTY-
338 AM MDT SAT AUG 15 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR UTAH
FIRE WEATHER ZONES 445 THROUGH 449 BELOW 7500 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR UTAH
FIRE WEATHER ZONES 445 THROUGH 449 BELOW 7500 FEET.

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP
ACROSS EASTERN AND SOUTHEASTERN UTAH THIS AFTERNOON. THESE AREAS
WILL ALSO EXPERIENCE RELATIVE HUMIDITIES BELOW 15
PERCENT...WITH THE DRIEST CONDITIONS EXPECTED IN THE LATTER HALF
OF THE AFTERNOON. THIS COMBINATION OF WINDS AND LOW RELATIVE
HUMIDITY WILL RESULT IN SEVERE FIRE WEATHER CONDITIONS ACROSS
EASTERN AND SOUTHEASTERN UTAH BELOW 7500 FEET WHERE FUELS ARE
CRITICALLY DRY.

IN ADDITION TO THE WINDS AND LOW RELATIVE HUMIDITIES...MUCH OF
THIS AREA WILL ALSO EXPERIENCE A COLD FRONTAL PASSAGE LATER TODAY.
THE COLD FRONT IS DRAPED ACROSS CENTRAL UTAH THIS MORNING AND WILL
STAY THERE THROUGH MUCH OF TODAY...BEFORE EVENTUALLY MOVING INTO
EASTERN AND SOUTHERN UTAH LATE THIS AFTERNOON...SHIFTING THE WINDS
TO THE WEST-NORTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
000 
WWUS85 KSLC 152041
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT SAT AUG 15 2009

UTZ438-440-441-160400-
/O.CON.KSLC.FW.W.0010.000000T0000Z-090816T0400Z/
HENRY MOUNTAINS-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
241 PM MDT SAT AUG 15 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
ACROSS ZONES 438...440 AND 441...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING
FOR GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY ACROSS
ZONES 438...440 AND 441.

SOUTHWEST WINDS OF 10 TO 20 MPH WITH OCCASIONAL GUSTS IN EXCESS
OF 30 MPH WILL CONTINUE ACROSS SOUTH CENTRAL AND SOUTHEASTERN 
UTAH INTO THE EARLY EVENING HOURS. THESE WINDS COMBINED WITH 
RELATIVE HUMIDITIES BELOW 15 PERCENT WILL CONTINUE TO RESULT IN
SEVERE FIRE WEATHER CONDITIONS INTO THE EVENING HOURS. RELATIVE
HUMIDITIES ARE EXPECTED TO INCREASE...AND THE GUSTY WINDS ARE
EXPECTED TO DIMINISH NEAR OR SHORTLY AFTER SUNSET...ALLEVIATING
THE SEVERE FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

UTZ445>449-160400-
/O.CON.KSLC.FW.W.0010.000000T0000Z-090816T0400Z/
GRAND FLAT/ROAN AND BOOK CLIFFS-
ARCHES NATIONAL PARK AND SURROUNDING AREAS-
CANYONS NATIONAL PARK AND NATURAL BRIDGES NATIONAL MONUMENT-
LA SAL AND ABAJO MOUNTAINS-SOUTHERN SAN JUAN COUNTY-
241 PM MDT SAT AUG 15 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY 
ACROSS ZONES 445 THROUGH 449 BELOW 7500 FEET...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING
FOR GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY ACROSS ZONES
445 THROUGH 449 BELOW 7500 FEET.

SOUTHWEST WINDS OF 10 TO 20 MPH WITH OCCASIONAL GUSTS IN EXCESS
OF 30 MPH WILL CONTINUE ACROSS SOUTH CENTRAL AND SOUTHEASTERN 
UTAH INTO THE EARLY EVENING HOURS. THESE WINDS COMBINED WITH 
RELATIVE HUMIDITIES BELOW 15 PERCENT WILL CONTINUE TO RESULT IN
SEVERE FIRE WEATHER CONDITIONS INTO THE EVENING HOURS ACROSS
PORTIONS OF SOUTHEASTERN UTAH BELOW 7500 FEET WHERE FUELS ARE
CRITICALLY DRY. RELATIVE HUMIDITIES ARE EXPECTED TO
INCREASE...AND THE GUSTY WINDS ARE EXPECTED TO DIMINISH NEAR OR
SHORTLY AFTER SUNSET...ALLEVIATING THE SEVERE FIRE WEATHER
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 
WWUS85 KSLC 160326
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
926 PM MDT SAT AUG 15 2009

UTZ438-440-441-445>449-160430-
/O.CAN.KSLC.FW.W.0010.000000T0000Z-090816T0400Z/
HENRY MOUNTAINS-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GRAND FLAT/ROAN AND BOOK CLIFFS-
ARCHES NATIONAL PARK AND SURROUNDING AREAS-
CANYONS NATIONAL PARK AND NATURAL BRIDGES NATIONAL MONUMENT-
LA SAL AND ABAJO MOUNTAINS-SOUTHERN SAN JUAN COUNTY-
926 PM MDT SAT AUG 15 2009

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 
438...440...441...AND 445 THROUGH 449...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 438...440...441...AND 445 THROUGH 449.

WIND SPEEDS ACROSS THE SOUTHEAST DESERT AREAS HAVE FALLEN BELOW
CRITICAL LEVELS...BUT WILL CONTINUE TO GUST NEAR 20 MPH IN THE
HIGH PLATEAU AND GAP AREAS THROUGH LATE THIS EVENING BEFORE
DIMINISHING FURTHER OVERNIGHT.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 14, 10:31 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 10:31 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1031 PM MDT FRI AUG 14 2009

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CROSS THE GREAT BASIN
TONIGHT THROUGH SATURDAY...SENDING A COLD FRONT THROUGH THE AREA.
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH MIDWEEK NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN UPPER LOW NEARING THE
NORTHERN ROCKIES...WITH A WAVE EMBEDDED IN THE TROUGH OVER NORTHERN
CALIFORNIA. MEANWHILE...AN UPPER LOW SPINS OVER 145W/32N WITH
RIDGING OVER THE GULF OF ALASKA. 400-250MB ACARS WIND OBSERVATIONS
SHOW A 75-105KT WESTERLY JET OVER NORTHERN CALIFORNIA...WITH
CYCLONIC FLOW OF 75-85KT OVER THE NORTHERN ROCKIES. 00Z 700MB
ANALYSIS SHOWS A COLD FRONT MOVING INTO THE GREAT BASIN. BEHIND THE
BOUNDARY...ELKO WAS ALREADY DOWN TO +9C AND BOISE AT +2C...WHILE
SALT LAKE CITY REMAINS AT +15C AHEAD OF THE FRONT.

00Z KSLC RAOB INDICATES 3C COOLING BELOW 550MB AND SLIGHT COOLING
ALOFT DURING THE PAST 24 HOURS. INVERTED-V SIGNATURE INDICATES
POTENTIAL FOR DRY MICROBURSTS WHILE MID LEVELS HAVE SATURATED.

GOES/RUC PRECIPITABLE WATER INDICATE VALUES NEAR AN INCH ACROSS
SOUTHEAST AND EAST CENTRAL UTAH...AND IN A NARROW SW TO NE CORRIDOR
ACROSS NORTHERN UTAH. ALONG THE IDAHO BORDER AND WEST
DESERTS...VALUES WERE BELOW A HALF INCH.

COLD FRONT IS CURRENTLY CROSSING INTO THE WASATCH FRONT. THIS
BOUNDARY...THOUGH WELL DEFINED FOR THIS TIME OF YEAR...IS NOT NEARLY
AS POWERFUL AS LAST WEEKS. TEMPERATURES ARE 5 TO 10F COOLER THAN 24
HOURS AGO POST FRONTAL...COMPARED TO CLOSER TO 20 TO 25F COOLER WITH
LAST WEEKS COLD FRONT. WITH LITTLE IF ANY PRESSURE RISES TO THE
NORTHWEST...IT LOOKS LIKE THE BOUNDARY WILL END UP SETTLING ACROSS
CENTRAL UTAH OVERNIGHT.

WINDS ACROSS SOUTHWEST UTAH HAVE DIMINISHED AS A PRE-FRONTAL SURFACE
TROUGH SAGS ACROSS THE AREA. THIS LEAVES THE GREATEST WIND GUSTS
BEHIND THE COLD FRONT ACROSS NORTHWEST AND WEST CENTRAL UTAH. WHILE
WINDS ARE NOTABLE...THEY WILL REMAIN BELOW ADVISORY CRITERIA SO WILL
ALLOW ADVISORY TO EXPIRE AT 10 PM.

LOOKING AHEAD TO TOMORROW...WITH THE JET ROUNDING THE BASE OF THE
TROUGH...THERE SHOULD BE ENOUGH ENHANCED VERTICAL MOTION COUPLED
WITH COOLING ALOFT TO SUPPORT GUSTY CONVECTION. CURRENT SET OF GRIDS
HAS A GOOD DEPICTION OF THIS SCENERIO. OTHERWISE...WITH THE ARRIVAL
OF THE TROUGH...EXPECT UNSEASONABLY COOL TEMPERATURES ACROSS MUCH
OF THE STATE THIS WEEKEND.

HAVE ADJUSTED GRIDS TO ACCOUNT FOR RECENT TRENDS. PREVIOUS
DISCUSSION FOLLOWS...

AS THE TROF TRAVERSES THE REGION THIS WEEKEND...COLD AIR ADVECTION
ALOFT WILL ACT TO DESTABILIZE THE ATMOSPHERE OVER NORTHERN UTAH ON
SATURDAY. HAVE RAISED POPS SLIGHTLY OVER NORTHERN AREAS ON SATURDAY
FOR THE POSSIBILITY OF SCATTERED SHOWERS AND THUNDERSTORMS.
TEMPERATURES ARE ALSO EXPECTED TO BE 12 TO 18 DEGREES BELOW CLIMO
THIS WEEKEND ACROSS THE NORTH.

A GRADUAL WARMING TREND IS EXPECTED FOR THE FIRST HALF OF THE WORK
WEEK AS WE REMAIN UNDER NORTHWEST FLOW ALOFT. A RIDGE OF HIGH
PRESSURE WILL BUILD OVER THE REGION ON THURSDAY AND FRIDAY
RETURNING TEMPS TO NEAR CLIMO.

&&

.AVIATION...A COLD FRONT HAS CROSSED THE SALT LAKE
TERMINAL...SUPPORTING NORTHERLY WINDS OVERNIGHT...WITH LESS THAN
20 PERCENT CHANCE OF WINDS SHIFTING TO SOUTHEAST DRAINAGE BY
MORNING. WILL HAVE TO MONITOR FOR PRECIPITATION DEVELOPING
SATURDAY MORNING WITH THE ARRIVAL OF THE COLD TROUGH ALOFT. WINDS
WILL CONTINUE TO BE GUSTY OUT OF THE NORTHWEST TOMORROW AFTERNOON.

&&

.FIRE WEATHER...THE COLD FRONT WILL CROSS THE DISTRICT TONIGHT
AND TOMORROW...BRINGING INCREASING RELATIVE HUMIDITY VALUES AND
MUCH COOLER TEMPERATURES. A DRIER AND WARMER AIRMASS IS EXPECTED
TO RETURN EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL MIDNIGHT SATURDAY FOR UTZ005.

WY...NONE.

&&

PUBLIC...ROGOWSKI/MYRICK/KRUSE
FIRE WEATHER...TRAPHAGAN
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 14, 10:35 PM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1035 PM MDT FRI AUG 14 2009

UTZ001>016-019>021-517-518-WYZ021-151200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1035 PM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL USHER IN MUCH COOLER TEMPERATURES FOR THE
WEEKEND. PRECIPITATION IS EXPECTED ACROSS PORTIONS OF NORTHERN
UTAH ON SATURDAY...OTHERWISE A DRIER AIRMASS WILL PERSIST ACROSS
THE AREA. SOUTHWEST WINDS WILL GUST AHEAD OF THE COLD FRONT ACROSS
SOUTHEAST UTAH SATURDAY AFTERNOON AND WILL COMBINE WITH DRY
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:03 PM MDTSevere Thunderstorm WarningSLCDuchesne, Wasatch57 min

Nearby

Red Flag Warnings in Utah, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.